Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 58, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 1998, 7:29 PM MDT for Las Animas County, Colorado. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1998, 7:29 PM MDT (01:29 UTC)
- Expired
- Jun 30, 1998, 8:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:55 PM MDT | Hail 0.75 | Kim, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 2:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 2139 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 010129 RRA SVRPUB COC071-010200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 729 PM MDT TUE JUN 30 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 800 PM MDT * AT 720 PM MDT...RADAR SHOWED A SEVERE STORM 15 MILES SOUTHWEST OF KIM OR 50 MILES EAST OF TRINIDAD MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE KIM THROUGH 745 PM MDT OPEN COUNTRY ALONG AND SOUTH OF HIGHWAY 160 THROUGH 8 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. LW/AH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:19 PM MDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jun 30, 2:19 PM MDT, 5 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 218 PM MDT TUE JUN 29 1998 WILL KEEP THIS SHORT AS SPC IN THE PROCESS OF ISSUING SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CWFA. CWFA CURRENTLY PARTLY CLOUDY WITH A FEW STORMS FIRING OVER THE EASTERN MOUNTAINS. 18Z GOES 8-9 SOUNDING LI'S DOWN TO -6 IN A FEW LOCALS ALONG SOUTH- CENTRAL EASTERN SLOPES WITH CAPES APPROACHING 2000 J/KG. SHORTWAVE APPROACHING FROM WEST WHICH WILL ENHANCE THUNDERSTORMS...SOME SEVERE ALONG WITH HEAVY RAIN. WILL INSERT LIKELY POPS FROM THE EASTERN SLOPES INTO AT LEAST THE I-25 CORRIDOR. TEMPERATURES SIMILAR TO LAST NIGHT WHICH AGREES QUITE CLOSELY WITH MODEL GUIDANCE. "7"
In the hours before
Local storm report, Jun 30, 4:49 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT TUE JUN 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 4 SW WETMORE CO 1 INCH HAIL
06/30/98 CUSTERLocal storm report, Jun 30, 4:49 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT TUE JUN 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 4 SW WETMORE CO 1 INCH HAIL
06/30/98 CUSTERThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:17 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 48 min |
| Jul 1, 4:43 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
| Jul 1, 5:48 PM MDT | Tornado Warning | PUB | Pueblo | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.